Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Bleeding after norethisterone – minimum days?

22 October, 2017

Question:

I have just come off norethisterone, which was supposed to delay my period. Unfortunately it instead resulted in continuous and heavy spotting, but I did not put in a pad or consider myself niddah.

Approximately 3 days after finishing the cycle of pills, as expected, the bleeding became heavier, and I became niddah. I believe I saw on the leaflet I was given when it was prescribed that the bleeding following the pills is not actually a period, but is a kind of withdrawal bleeding. In fact, I have had a clear bedikah today on day 4, and I am usually never clear on day four. Given that it is not a real period, do I have to wait five days, or can I count four and then begin the sheva nekiim? (We are Ashkenazi.)


Answer:

Whenever a woman stops taking hormonal medication and experiences bleeding , the bleeding is not a "real" period but is withdrawal bleeding from the change of hormonal levels. (This applies whether the hormones are prescribed for contraception, to manipulate her cycle, or for other medical reasons.) Nevertheless, there is no halachic distinction between uterine withdrawal bleeding and uterine menstrual bleeding. Both are subject to the same laws of niddah.

Therefore, even in this situation, you are required to wait five days before counting your seven clean days.

Please feel free to get back to us with any further questions.

B'hatzlacha!


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.